Both simulators and Virtual Environments can cause different types of sickness or other physical problems These can include visuomotor dysfunctions (eyestrain, blurred vision, difficulty in focusing), mental disorientation (difficulty in concentrating, confusion, apathy), and nausea including vomiting. Other symptom may include drowsiness, fatigue, eyestrain, and headache. 20% to 40% of fighter pilots suffer from these symptoms when using simulators and the symptoms may last for several hours. It should be noted that fighter pilots are specially selected for resistance to motion sickness and are used to simulators.
There are two necessities for simulator sickness: a functioning vestibular system (the set of canals, tubes, etc. in the inner ear that gives us a sense of orientation and acceleration) and a sense of motion. There is no definitive explanation for simulator motion sickness but one idea is that it arises from a mismatch between visual motion cues and physical ones, as perceived by the vestibular system. This can happen when there are no physical motion cues (no motion platform is used) or the physical and visual cues are not synchronized. In VE systems, simulator sickness occurs both in motion based systems, e.g. a game pod, and in physically static systems. One hypothesis as to why this occurs is these inconsistent perceptions are similar to what occurs when poison is ingested and we evolved to vomit and get rid of the poison.
Studies have found that the following are more likely to cause sickness:
The following suggestions for VE are based on suggestions for pilots in simulators:
Research is still being done on this to determine the effect of inadequate resolution, latency, and frame rate. HMD's seem to be the worst, and BOOM mounted displays are not as bad and CAVE users seem not be affected
Last modified on February 18, 1999, G.
Scott Owen, firstname.lastname@example.org
Main Virtual Environments Page
HyperVis Table of Contents